ADVERTISEMENT

Q. Why am I experiencing pregnancy symptoms, three years after placing a contraceptive implant?

Answered by
Dr. R Balakrishnan Menon
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 26, 2017 and last reviewed on: Sep 25, 2021

Hi doctor,

I am a 22 year old female, who has a 2 years old son. After he was born, I got a contraceptive implant. At first, the bleeding was not stopping, so the doctor made me take contraceptive pills, which helped stop the bleeding. The bleeding stopped for eight months, then when I started getting my periods, it would last for 10 to 17 days at a time. After a few months, it became regular and normal, lasting only for seven days. This is where my concern comes in, I am due to get the implant removed next month, as it has been three years. But this month, my period was ten days late, and I have all pregnancy symptoms. During this ten days, I experienced white vaginal discharge, and then after ten days of my period, I had a red blood spot which soaked into my underwear. A few hours later, I had a mucus discharge filled with pink and brownish blood and a red spot. After that, I started bleeding way lighter than normal. The bleeding got heavier yesterday, and I felt sharp cramps in my pelvic area. And when I peed, a large tissue like clot was expelled. Please help, I do not know what is wrong with me.

#

Hi,

Welcome to icliniq.com.

How are you doing?

  • From your history, I feel you are not having a good time with the implant. This subcutaneous device keeps releasing hormones throughout the speculated time. But this period issue is the main problem. As you are nearing the due date for removal of this device, there is a slight risk of hormonal inadequacy.
  • The symptoms you mentioned do occur with pregnancy, but they can also occur with the same progesterone hormone, which is seen in this implant and in pregnancy. You can just test your urine for pregnancy with the morning urine sample. Get the implant removed as per plan and have some other method like Copper-T or oral pills or vaginal rings, as per your convenience.
  • Another possibility is that of a coexisting pelvic infection. When you have sex, infections can get transmitted from the penis into the vagina. This infection can move up into the uterus and move through the tube into the surrounding tissue, causing adhesions in the attached muscles and ligaments.
  • You can have white or yellow or greenish or brownish discharge with or without foul smell or itching, or feel feverish around periods. Pain during sex, especially, at the end when penis touches the inner most part of the vagina, bleeding being dark red or brownish with fleshy masses or clots. Pain lasting till bleeding is over. 
  • This will need a course of antibiotics orally and locally for you and your partner. If both these are not possible, then have a scan of the pelvis to evaluate the uterus for any local problems like polyps or fibroid. Do not get stressed, you are fine, one of these problems once corrected will relieve you of all complaints.

Hope I have clarified your queries, do write back. All the best.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can you guide me on the pros and cons of using a copper-T?

It is not wise to use this pill again and again as it is meant for emergency use only ... I did not use any oral contraceptives but my husband did use condoms ... i-pill...   Read full

Is it advisable to go for copper-T for hormonal imbalance and menstrual disorder?

.. not think the doctor has advised copper-T. I think she would have advised intrauterine hormonal device called LNG (Levonorgestrel) which contains hormone progesterone. It will regularise the cycles and control heavy flow and need not take oral med...   Read full

Will antibiotics affect the sputum report?

Your sputum stain says that you have lower respiratory tract infection ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.